Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Flu, bronchitis, pain in the chest area while breathing. What could be the reason?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1993
Answered : 2416 Questions
I'm a 35 year old woman who have been sick with the flu for weeks. I later was diagnosed with bronchitis and I have been coughing for 4 weeks now. I am finally starting to feel a little better and my cough is getting better as well. However, starting yesterday, the sides of my back (assuming my lungs) hurt while breathing. This pain later in the evening moved to the side of my chest, and today I have sharp pains on my left side, just under the breast by the rib. I am wondering if I may have pulled a muscle while coughing or if it is something more serious. The pain in my back is gone today. Thank you in advance for your advice.
Posted Tue, 22 May 2012 in Lung and Chest disorders
Answered by Dr. Shainaz Arif Kaware 2 hours later

Thanks for your query.

From what I gather from your history, you are suffering from bronchitis as a result of infection like flu following which you developed pain in chest which is increased while breathing. This pain can be due to many reasons but common are:-
-It could be a costochondritis or muscle pull as you said,
-If you have had severe cough it is a possibility that there can be a stress fracture of rib.

Please write back with few answers to help you better like:-
-Did you get examined or treated by a doctor?
-As you have had cough for 4 weeks did you get any investigations done?
-Is the pain still increasing while coughing or has subsided?

Awaiting for your reply.

Take care and Regards
Above answer was peer-reviewed by
Follow-up: Flu, bronchitis, pain in the chest area while breathing. What could be the reason? 1 hour later
Hi Dr. Kaware,

Thank you for your response. I was examined by a doctor twice in the last month who said that I had bronchitis and prescribed antibiotics. I had a very high fever (103.8F) for a few days and a sore throat for weeks. Those flu symptoms are now almost all gone and I have been living normally this past week (exercising, working etc). I still have a cough, but it is much better and I don't wake up as much during the nights. This is why I am now worried about the pain in my side. It came on so suddenly yesterday and after most other symptoms are gone.

Now, the pain is actually even worse than it was this seems it gets worse, then a little better. It really hurts when breathing deeply and while coughing. Plus, when I try to pick up something or moving, my whole side hurts. I should also mention, my stomach has been a little upset since yesterday too. A little loss of appetite, mild nausea and lose stool. Not sure it is related..

Lastly, you should also know that I recently went through a divorce and moved to a different country so my general life has been very chaotic this past year, which is probably also why I have been sick for a long time.

Hopefully this information helps you help me. Thank you in advance for your response.
Answered by Dr. Shainaz Arif Kaware 15 minutes later
Thanks for writing back with the details.
From your information it seems that you had a bronchitis which has been treated with antibiotics and as the cough has improved that means you are recovering well.
For the pain which you are having while XXXXXXX breathing and coughing you can take a painkiller like Tylenol(acetaminophen) or Motrin(Ibuprofen) if you are not allergic to it or you are not asthmatic.
If the pain does not get better I would suggest you to get examined by a doctor to rule out fracture rib and even better to get a X-ray of chest done.
A X-ray will help to rule out problem with the rib as well as help to assess the condition of your bronchitis.
Also it will be advisable to stop exercises for a week or two till the cough gets completely better.
Loss of appetite and nausea can be due to acidity caused as a result of medicines that you have taken for cough and fever.
Here for nausea and loss of appetite you can take over the counter medicine like Prilosec(omeprazole) and domperidone (for nausea) and it will reduce.
If you are still on some antibiotics then you can get a loose stools.
It will be advisable for you to consult your doctor and get examined and he will prescribe the necessary medicines.
Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Flu, bronchitis, pain in the chest area while breathing. What could be the reason? 32 minutes later
Thanks again. I will try and take some pain relievers and if I don't get better by tomorrow, I will make an appointment again with my doctor.

Just one more question for you. I am a runner and I have two races coming up - half marathon in 10 days and a full marathon in 4 weeks. Would you advice me not to run? Could I be putting myself at risk of getting worse?

Warm regards.
Answered by Dr. Shainaz Arif Kaware 49 minutes later
Thanks for your query.
Yes please take a pain killer and see if you get relief.
Now the important thing to keep in mind is if you had asthmatic bronchitis (that is bronchitis with difficulty in breathing and wheeze) then you should better avoid long distance runs as this will precipitate another attack of bronchitis.
This is another reason in my previous answer I told you to stop exercise.
If the races are very important it will be better for you to consult your doctor and if he feels (after examination) that you can handle the stress of a half marathon then only you should participate or else better avoid it.
Hope I answered all your questions. Please use any answer clarification before closing and rating this answer. I will be happy to explain or expand on any issue you may have
Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor